Maine, 2019

Flood in Maine, April 27 to 29, 2019

April 27 to 29, 2019 · NWS CAR · 1 event in 1 county or zone

Additional rain and snow melt along with continued discharges from Grand Lake Matagamon Dam led to another round of flooding along the East Branch of the Penobscot River. the same location where closures occurred several days earlier.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Additional rain and snow melt along with continued discharges from Grand Lake Matagamon Dam led to another round of flooding along the East Branch of the Penobscot River. The flooding led to a second closure of Route 11 at the railroad bridge and Hay Brook crossing in Grindstone...the same location where closures occurred several days earlier. A second round of lowland flooding also occurred along the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 27, 8:10 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 27, 8:10 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
910 PM EDT Sat Apr 27 2019

.SYNOPSIS...
Low pressure will weaken and continue north of the area
Tonight. Weak low pressure will track east through the Gulf of
Maine on Sunday. High pressure will build in Monday.

&&

.NEAR TERM /THROUGH SUNDAY/...
9:10 pm update: Have cancelled the flood watch with this
update. As an upper low lifts across the FA overnight there will
be some showers, and from the central highlands north the rain
may mix with some wet snow. Any snow accumulations will be minor
with locally up to an inch possible across the higher terrain
in northern Piscataquis County. Made some adjustments mainly to
the hourly temperatures and PoPs, but overall the ongoing
forecast from the day shift handles the situation well.

Previous discussion:
Nearly all of the sig steady rnfl has moved out of the FA with
only sct shwrs xpctd to remain into the ovrngt as the upper
trof/low crosses the Rgn from the WSW. Enough mid and low lvl
cold air is xpctd by late ngt for any remaining shwrs to mix
with or briefly chg to wet sn before ending after daybreak Sun,
with little if any sn accumulation, xcpt ovr the highest terrain
where arnd a half inch is possible. Otherwise, skies will be
partly to msly cldy by late Sun morn, contg into the aftn, xcpt
for increasing cldnss Sun aftn ovr Downeast areas with isolated
shwrs late as another weak low pres system from the mid Atlc
states slides well S of the Rgn. Temps will remain on the cool
side durg this tm with breezy winds, which will become Wrly
across all of the FA ovrngt.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Strong high pressure is expected to build in from the west
Sunday Night and crest over our region early Monday then move to
the east. An area of low pressure will pass to the south of New
England Monday into Tuesday. This system is expected to spread
clouds across the region in all but the far north and rain is
possible across the south and coast. High pressure is then
expected to build in from the northwest later in the day
Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
High pressure will continue to build in from the northwest
Tuesday Night into Wednesday. Another area of low pressure will
approach from the west on Wednesday then pass south of the
region early Thursday. This system will also produce some rain
across southern areas. Another low will then approach from the
southwest on Thursday and spread more rain across the State
Friday into Saturday.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: IFR to MVFR at the Aroostook County terminals late
this evening, with mainly MVFR after 06Z. Predominately MVFR at
the northern taf sites into Sunday morning with improvement to
VFR in the afternoon. Predominately VFR through Sunday at the
Down East terminals.

SHORT TERM: Expect VFR conditions on Monday. On Tuesday MVFR
conditions are possible at KBGR and KBHB while VFR conditions
are expected across the remainder of the region. VFR conditions
are expected Wednesday and Thursday.

&&

.MARINE...
NEAR TERM: Will cont with the current SCA til 12z Sun msly in
effect for seas, but also for low end 25 kt wind gusts attms.
Conditions are then xpctd to subside below SCA conditions later
in the morn Sun and cont so thru the remainder of the aftn. Kept
close to

SHORT TERM: Have used the Nam to initialize winds however will
continue to lower all model winds by 10 percent due to cold sea
surface temperature and expected strong warm advection. For
Waves: Southwesterly wind wave is expected to be the primary
wave system on Monday with a secondary southeasterly long period
swell (2 feet/8 seconds). On Tuesday expect southwesterly swell
to be the primary wave system. Combined wind wave and swell will
remain around 2 feet on Tuesday and Wednesday. Total Water
Level: Storm surge will continue to subside tonight. Off-shore
winds are expected to produce a negative surge Sunday into
Monday. In Bangor fresh water run-off continues to produce a
large anomaly at low tide (around +9.0 feet) while a +1.5 foot
anomaly persists from the fresh water runoff at high tide.

&&

.HYDROLOGY...
The flood watch was cancelled with this update. The Piscataquis
River at Blanchard and the Kingsbury Stream have crested and
are on their way down. There are still some rises along the
Piscataquis at Dover-Foxcroft, but the river will crest late
this evening or overnight below flood stage.

Another threat for flooding are the lakes across Northern Maine
due to high lake levels, which are impacting lake shore camps.
Lake levels are expected to rise some tonight with the rain
that fell during the day. The flood threat looks like it
decreases into early next week with drier weather.

Due to the recent rain and snowmelt in the north, any culverts
that become plugged with debris could cause some local flooding.
Also, many fields have a lot of water in low spots and it is
possible in isolated locations that some water could spill out
of a field and across a roadway.

The flood warning remains in effect for the Mattawamkeag River
Above Mattawamkeag.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 8 AM EDT Sunday for ANZ050>052.

&&

Near Term...CB/VJN
Short Term...Mignone
Long Term...Mignone
Aviation...CB/VJN/Mignone
Marine...CB/VJN/Mignone
Hydrology...CB
Hazardous weather outlook, Apr 27, 8:12 PM EST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
912 PM EDT Sat Apr 27 2019

MEZ001>006-010-011-015>017-029>032-290115-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
912 PM EDT Sat Apr 27 2019

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Tonight.

Recent rainfall may lead to ponding of water on roads. Any culverts
that are plugged with debris could locally cause some water to flow
across roads. It is also possible that any fields that are flooded
could locally cause some water to flow across roads, but widespread
flooding is not expected.

Please check our web page at weather.gov/car for any active flood
advisories or flood warnings.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-290115-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
912 PM EDT Sat Apr 27 2019

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Penobscot

When
April 27, 10:30 PM EST to April 29, 10:30 AM EST
Where
Penobscot County, 11.42 mi WNW of Augustine Pond Arpt to 3.57 mi NW of Augustine Pond Arpt
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
46.147, -68.799

Additional rain and snow melt along with continued discharges from Grand Lake Matagamon Dam led to another round of flooding along the East Branch of the Penobscot River. The flooding led to another closure of Route 11 in Grindstone at the railroad bridge and Hay Brook Crossing...the same location where closures occurred several days earlier. Lowland flooding also again occurred along the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2019Every state in 2019This day in weather historyWarnings in Maine, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812918.